This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I've noticed quite a few people seem to share my symptoms of generalized anxiety and elevated heart rate and blood pressure. During times when I do not feel good, I can become labile and have a resting heart rate of around 100 to 120. I've bounced back and forth between cardiologists and psychiatrists, and unfortunately this doesn't seem to be a very well understood issue.
This seems to be seasonal. During the summer months, I'm perfectly fine. In the winter, my mood becomes fragile. I've tried light therapy, I take vitamin D (deficiency of D is a big cause of SAD some doctors believe). I'm trying to keep up with exercise, I think that's a big issue for me. Here in Seattle, it's not very peasant to go for my daily walk, when it rains constantly during the winter.
Recently, a good psychiatrist MD has put me on gabapentin. Everyone's brain chemistry is different, but this seems to do a good job of calming my autonomic nervous system and my anxiety. It's nice to feel good and feel my heart doing slow deep beats instead of rapid shallow ones.
My questions: is many-hour-long sessions of elevated heart rate a common symptom of anxiety disorder? Not everyone seems to react like this, physiologically. And what do you think about gabapentin?
You have received some very good information already. Although anxiety attacks can go on like that for hours, and sometimes be anxiety without the fear component, I would be more inclined to look into the cardiophysiologic explanations, and treat the symptoms accordingly. If gabapentin works, it is a good medication for you..but pursuing the "why" is still a good course of action.
I get these exact same symptoms, it lasts from maybe 30 minutes - 2 hours at a time and my pulse is around 110 or so resting...often i feel lightheaded. The only thing that seems to quicken this to stop is a glass of water and laying down for 20 minutes. Blood pressure is very erratic during these episodes. I don't really feel anxious either, just symptomatic.
Rob2008, your symptoms sound like they might possibly be symptoms of dysautonomia like POTS, rather than anxiety. The lightheadedness is typical, along with the high pulse, and hydration and lying down would be typical methods of alleviating the symptoms. Changes in blood pressure are also very common. Particularly if you're not feeling anxious, this is definitely something to look into. The test to ask for is a tilt table test; usually you need to find a good cardiologist to be knowledgeable on this.
I've wondered about things like dysautonomia also. My regular doctor and my therapist have both questioned whether my anxiety is following some physiological symptom that I've just gotten very worried about.
Gabapentin seems to be pretty effective for me now. I had some side effects when we moved to 1800 mg per day, backed off to 1200, and now things seem pretty stabilized now. I'm not noticing any side effects, which is a very welcome change from Lexapro.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.